|sustiva/viread dual combo??
Apr 1, 2004
I am taking viread and sustiva only. I've been on this for over a yr with good results, but everybody who hears of it says that its a strange combination.Should I be concerned that this is not the best meds for me, or just be happy that its working fine?
| Response from Dr. Pierone
The reason that everybody says it is a strange combination is that a standard regimen would have another nucleoside like 3TC (Epivir) or FTC (Emtriva) included as a three drug combination. So you are only on 2 of the standard 3 medications, but apparently doing well. What gives?
There has been speculation that the potency of the NNRTI (Sustiva or Viramune) compensates for deficiencies in the strength of nucleosides in combination therapy. The heavy lifting is done by the NNRTI or by boosted protease inhibitor for PI-based therapy. This also may explain how it is that some patients with a documented 184 mutation (which confers resistance to Epivir) are still able to get to an undetectable viral load on Viread, Epivir, and Sustiva.
We have about 6 patients that were prescribed a triple drug NNRTI-based combination and by mistake stopped one of their nucleosides and ended up on a regimen like yours. To our surprise, they became and/or remained undetectable on this dual regimen and we left them alone and they have done well, some with complete viral suppression for several years. I have discussed these cases with other HIV doctors and some others have seen this happen as well. The real risk though, is that a 2 drug NNTRI-based regimen may work in some people, but overall be more likely to fail.
That said, since it is working for you (I assume you mean the viral load is undetectable) my personal approach would be to leave things alone. However, many HIV doctors would not be comfortable not adhering to the guidelines and would suggest you add a third medication like Epivir or Emtriva. Let us know what eventually happens and thanks for posting.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Is Tingling Lips A Sign Of HIV?
- Is Vomiting A Symptom Of HIV?
- Black Spots After Anal Sex Without Condom Does It Mean I Have HIV
- Burning Penis After Vaginal Sex Condom Broke Worried I Have HIV
- Flu Symptoms After Giving Handjob Worried I Have HIV
- Herpes After Eating Sperm Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.